Data on the risk of tuberculosis (TB) reactivation with infliximab therapy in patients with inflammatory bowel disease (IBD) who are from countries where TB is particularly prevalent, such as India, remains limited. A recent study sought to evaluate the rate of tubercular reactivation with infliximab in a cohort of patients with IBD.
Data on the risk of tuberculosis (TB) reactivation with infliximab therapy in patients with inflammatory bowel disease (IBD) who are from countries where TB is particularly prevalent, such as India, remains limited. A recent study sought to evaluate the rate of TB reactivation with infliximab in a cohort of patients with IBD (ulcerative colitis [UC] and Crohn disease [CD]).
The study was designed as a retrospective analysis of a database comprising patients with IBD who had previously received at least 1 dose of infliximab. The researchers included 69 patients in the study, of whom 22 had been previously diagnosed with UC and 47 had been diagnosed with CD.
In total, 8 patients developed TB after infliximab therapy. The median duration after the first dose of infliximab to detection of TB was 19 weeks (range, 6-94 weeks). Of these 8 patients, 7 had CD and 1 had UC.
The study’s authors also found that the rate of TB reactivation was higher in patients with CD (14.9% versus 4.5%, P = .21), though the finding was not statistically significant. The rate of TB was also higher among patients with a past history of TB (25% versus 9.8%, respectively). The authors noted that the possibility of the patients who experienced TB recurrence having intestinal TB (and therefore a higher chance of reactivation) was negated by 2 patients already having received anti-tubercular therapy before diagnosis of CD.
In terms of response to infliximab therapy, the authors found that there was no worsening of intestinal symptoms after administration of infliximab, and only 1 patient who developed TB had a primary nonresponse to infliximab.
Though the researchers did note that the study was limited due to a smaller sample size, they were also able to identify clinically significant results which demonstrated that physicians should be cautious before administering anti—tumor necrosis factor (anti-TNF) therapy, as there is a high rate of TB with infliximab in Indian patients with IBD. The authors also stated that the current screening methods could be more effective, and further research should look to identify methods that more accurately predict TB after infliximab therapy.
Agarwal A, Kedia S, Jain S, et al. High risk of tuberculosis during infliximab therapy despite tuberculosis screening in inflammatory bowel disease patients in India. Intest Res. 2018; 16(4): 588-598. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6223459/?rel=0" ?rel=0" . Published October 2018. Accessed December 20, 2018.